In comes a 34-year-old male who is obtunded with pinpoint pupils and breathing at five times a minute; likely due to heroin abuse. He wakes up after Narcan is appropriately administered, but now he wants to leave. What is the risk of death if he leaves? Do we restrain him against his will to monitor him for possible recurrent respiratory depression?
We have some pre-hospital literature that looked into this issue. The studies looked at patients who refused care after pre-hospital providers administered Narcan for a suspected opiate overdose. They then searched the death registry to see if those patients later died after refusing care (transport to the hospital).
Wampler et al. looked at 552 patients and found that no one died until at least 4 days later (1). These deaths four days later were unlikely to be from the initial overdose. A second study recently published in March of 2016 had 205 patients and showed only one death in 24 hours (2). Two others died in the 30-day follow up period which again were not likely due to the initial overdose. Combining the numbers from these two studies equates to 1/757 (0.13%) deaths.
There are limitations with all studies, but death seems unlikely after refusal of care post-narcan administration. However, our practice should not change as it relates to monitoring patients for about 4 hours to those willing. Recurrent respiratory depression is a real concern particularly seen in those patients who abuse long acting opiates. Despite this, some patients who have the capacity to make decisions may not choose the wisest care plan and may leave AMA. We must still make considerable attempts at providing substance abuse referrals and other appropriate resources as these patients are in great need of help.
Post by: Joe Bove (@jjbove08)